Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2022, 8:34 PM EDT for Bland County, Giles County, Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 8:34 PM EDT (00:34 UTC)
- Expired
- Jul 13, 2022, 2:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 9:07 PM EDT | FLASH FLOOD | 1 Sse Jewell Ridge, VA | NUMEROUS ROADS AND HOME IMPACTED FROM FLOODING AROUND THE JEWELL RIDGE AREA. MOST OF THE FLOODING OCCURRED BIG CREEK, GREASY CREEK, AND MIDDLE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
013
WGUS51 KRNK 130034
FFWRNK
VAC021-071-185-WVC055-130645-
/O.NEW.KRNK.FF.W.0006.220713T0034Z-220713T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
834 PM EDT Tue Jul 12 2022
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Bland County in southwestern Virginia...
Southwestern Giles County in southwestern Virginia...
Central Tazewell County in southwestern Virginia...
Southern Mercer County in southeastern West Virginia...
* Until 245 AM EDT Wednesday.
* At 834 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bluefield... Bland...
Princeton... Tazewell...
Pearisburg... Narrows...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3742 8131 3732 8070 3724 8061 3712 8093
3709 8092 3707 8100 3714 8190 3720 8176
3724 8174 3720 8168 3721 8156 3726 8150
3727 8142
FLASH FLOOD...RADAR INDICATED
$$
RR1 follow-up statement
427
WGUS71 KRNK 130313
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1113 PM EDT Tue Jul 12 2022
VAC021-071-185-WVC055-130645-
/O.CON.KRNK.FF.W.0006.000000T0000Z-220713T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Giles VA-Tazewell VA-Mercer WV-
1113 PM EDT Tue Jul 12 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT WEDNESDAY
FOR BLAND, SOUTHWESTERN GILES, CENTRAL TAZEWELL AND SOUTHERN MERCER
COUNTIES...
At 1113 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 5 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bluefield... Bland...
Princeton... Tazewell...
Pearisburg... Narrows...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3742 8131 3732 8070 3724 8061 3712 8093
3709 8092 3707 8100 3714 8190 3720 8176
3724 8174 3720 8168 3721 8156 3726 8150
3727 8142
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:09 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 6:09 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 609 PM EDT Tue Jul 12 2022 .SYNOPSIS... A frontal system will arrive late today spreading scattered showers and thunderstorms through tonight. Afternoon showers and thunderstorms will be possible each day Wednesday through the weekend. Temperatures will top out in the upper 70s and 80s each day, with a few 90s possible over the Piedmont. && .NEAR TERM /THROUGH WEDNESDAY/... As of 600 PM EDT Tuesday... Severe Thunderstorm Watch number 465 in effect until 10PM generally along and north of highway 460 corridor. Concern is for damaging wind gusts associated with line of thunderstorms. Some of the convective allowing models suggest outflow to make it all the way to the VA/NC border by midnight, but weakening with time per loss of daytime heating. Per the Storm Prediction Center, there is slight risk for severe storms across the northern half of our CWA tapering to a marginal risk across the south this evening. Broad midlevel trough over the Great Lakes, an embedded speed maximum will eject eastward/northeastward from the central Appalachians/lower Great Lakes to the Mid-Atlantic and New England this evening, as an associated surface cold front likewise moves eastward/southeastward from the OH Valley and central PA/NY. Destabilization will proceed from west-to-east in advance of the front in conjunction with low-level moisture advection and surface heating, and visible satellite imagery suggests that multiple cells/small clusters will progress east along and ahead of the cold front through the northern Mid-Atlantic this evening. MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs with effective bulk shear of 35-50 kt is expected for the Mid- Atlantic, along with DCAPE near 1000 J/kg. The near- storm environment and expected convective mode will favor clusters and line segments, which would favor damaging winds as the primary threat. As daytime heating ceases, expect weakening of storms as they progress east of Blue Ridge although respectable outflow wind may kick out ahead of line and into southside VA before midnight demise. The front is expected to stall near the VA/NC border on Wednesday, and serve as a focal point for storm formation on Wednesday afternoon. Impacts will largely be restricted to areas south of US Highway 460 on Wednesday. Temperatures will moderate a few degrees with fropa, putting Wednesday highs in the upper 70s to mid 80s, with warmest temperatures in the Piedmont. && .SHORT TERM /WEDNESDAY NIGHT/... As of 115 PM EDT Tuesday... Confidence is increasing for a drier Thursday, but a few showers and thunderstorms may return on Friday. A cold front will head offshore on Wednesday night, while high pressure builds over the Great Lakes. Drier air should reach the Appalachian Mountains by Thursday. The back end of the cold front should stall across the Southeast during Thursday and may keep some clouds over North Carolina although rain chances appear low. Temperatures will fall toward the mid 50s to the mid 60s by Friday morning. More moisture should build northward during Friday afternoon to produce a chance of showers and thunderstorms mainly along and east of the Blue Ridge. Quieter conditions are anticipated by Friday night. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 115 PM EDT Tuesday... Confidence is moderate for the potential of more showers and thunderstorms through the weekend and into early next week. High pressure should move away from the Northeast on Saturday, which will bring a southerly breeze to increase the heat and moisture from the Gulf of Mexico during the next few days. Meanwhile, a cold front will slowly track eastward across the Ohio River Valley during Sunday and Monday. It should eventually reach the Mid Atlantic by Tuesday. As a result, chances of showers and thunderstorms will exist each afternoon throughout the weekend and into early next week. Temperatures will stay near normal for this time of year. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 230 PM EDT Tuesday... VFR conditions abound currently, but that will not be the case for the second half of this TAF valid period. Late this afternoon, likely around 20-22Z, a broken line of showers and thunderstorms will approach from the northwest, first impacting BLF/LWB, and then spreading east over the next few hours into this evening. The convective line will likely break up near BCB/ROA, but a weak lingering shower tonight is not out of the question in the proximity of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near the line of storms, wind gusts could be much stronger, and from any direction, depending on orientation to the storm. Vsbys could also be reduced within these storms due to heavy rainfall. Cloud cover will increase with the passage of the aforementioned front, though for most areas, cigs will remain above VFR level. BLF and LWB may experience some IFR/MVFR level cigs Wednesday morning, as well as lowered vsbys. These conditions will likely only last a few hours, as clouds will lift and any fog will clear once the sun begins to heat the surface. Forecast confidence is above average for vsbys, weather conditions and winds. Forecast confidence is moderate for cigs. Extended Aviation Discussion... The frontal system will linger just to our south for several days beginning Wednesday, triggering scattered -TSRA threatening KDAN mainly in the afternoons. The remainder of the area will see mainly VFR conditions. The exception will be areas of dense fog overnight in the usual locations such as mountain valleys and river valleys. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH/VFJ NEAR TERM...PM SHORT TERM...PW LONG TERM...PW AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 6:21 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 621 PM EDT Tue Jul 12 2022 VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507- 508-132230- Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 621 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms this evening may produce damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax-Charlotte- 621 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be possible on Wednesday that could produce damaging winds and localized flooding due to heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 7:13 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 4 WSW WHITE SULPHUR SPR 37.77N 80.36W
07/12/2022 GREENBRIER WV LAW ENFORCEMENT
TWO TREES DOWN ON I-64 EAST. LOCATION
APPROXIMATE. TIME BASED ON RADAR.
&&
BUTTSLocal storm report, Jul 12, 7:16 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 SE WHITE SULPHUR SPRI 37.77N 80.25W
07/12/2022 E1.00 INCH GREENBRIER WV PUBLIC
PEA TO QUARTER SIZED HAIL. TIME BASED ON
RADAR.
&&
BUTTSLocal storm report, Jul 12, 7:26 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 ENE JORDAN MINES 37.72N 80.04W
07/12/2022 E1.00 INCH ALLEGHANY VA TRAINED SPOTTER
PEA TO SHOOTER MARBLE SIZE HAIL COVERING THE
GROUND.
&&
BUTTSSpecial weather statement, Jul 12, 7:50 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Tue Jul 12 2022
VAZ007-009>012-WVZ042-130015-
Tazewell VA-Giles VA-Bland VA-Wythe VA-Smyth VA-Mercer WV-
750 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of southwestern Giles,
northwestern Smyth, Tazewell, Bland, northwestern Wythe and Mercer
Counties through 815 PM EDT...
At 749 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakvale to near Grundy. Movement was east
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Richlands...
Tazewell...
Cedar Bluff...
and Matoaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Virginia...and southeastern West Virginia.
&&
LAT...LON 3717 8187 3720 8176 3724 8174 3720 8168
3721 8156 3726 8150 3727 8142 3742 8131
3742 8128 3746 8131 3750 8126 3751 8121
3758 8119 3716 8084 3711 8093 3704 8090
3693 8183 3696 8178 3705 8182 3714 8190
TIME...MOT...LOC 2349Z 282DEG 23KT 3731 8100 3720 8206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSLocal storm report, Jul 12, 7:55 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
755 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 2 NW BUCHANAN 37.53N 79.71W
07/12/2022 BOTETOURT VA LAW ENFORCEMENT
POWERLINES REPORTED DOWN.
&&
BUTTSLocal storm report, Jul 12, 8:26 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE JUL 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 1 S BLUE RIDGE 37.37N 79.82W
07/12/2022 M60 MPH BOTETOURT VA TRAINED SPOTTER
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:21 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Roanoke | 54 min |
| Jul 12, 8:39 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Jul 12, 9:03 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Martinsville | 42 min |
| Jul 12, 9:12 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 33 min |
| Jul 12, 9:27 PM EDT | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 39 min |
| Jul 12, 9:55 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jul 12, 10:03 PM EDT | Special Weather Statement | RNK | Halifax | 27 min |
| Jul 12, 10:06 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell, Wythe | 3 hr |
| Jul 12, 10:13 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick, Pulaski, Wythe | 3 hr |
| Jul 12, 10:27 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| Jul 12, 10:33 PM EDT | Special Weather Statement | RNK | Smyth | 27 min |
| Jul 12, 10:57 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 33 min |
| Jul 13, 2:54 PM EDT | Special Weather Statement | RNK | Patrick | 36 min |
| Jul 13, 4:24 PM EDT | Special Weather Statement | RNK | Charlotte | 36 min |
| Jul 13, 5:11 PM EDT | Special Weather Statement | RNK | Charlotte | 34 min |
| Jul 13, 5:44 PM EDT | Special Weather Statement | RNK | Charlotte | 46 min |
| Jul 13, 5:51 PM EDT | Areal Flood Advisory | RNK | Halifax | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2022Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.